Medindia

X

Doctors Say Diabetes Drug Metformin Stinks

by Rajshri on  February 16, 2010 at 7:46 PM Diabetes News   - G J E 4
 Doctors Say Diabetes Drug Metformin Stinks
The popular diabetes drug metformin stinks, doctors have said, adding that this could be the reason why many patients stop taking it.
Advertisement

Dr. Allen Pelletier of the Medical College of Georgia and colleagues reveal that the fishy smell of metformin causes nausea in many patients and they simply stop taking it. "Patients may report that metformin nauseates them but do not further elaborate or distinguish this as a visceral reaction to the smell of the medication," the authors wrote in a letter to the Annals of Internal Medicine.

Advertisement
To illustrate this, the doctors reported two cases. One man was taking a branded form of metformin called Glucophage. He was switched to a generic version, but refused to take it. "He reported that it smelled like 'dead fish' and nauseated him," they wrote. A second patient also refused the drug.

"Although reaction to the odor of metformin has not been reported in the medical literature, hundreds of postings to message boards on the Internet note the peculiar odor of the drug, which is also well known to pharmacists," they concluded.


Source: Medindia
RAS
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All